Alert archive / Illinois / Gale Warnings in 2021

Gale Warning 18, NWS Chicago, IL

November 18, 2021

NWS Chicago, IL issued this gale warning at Nov 18, 2021, 8:58 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2021, 8:58 AM CST (14:58 UTC)
Expired
Nov 18, 2021, 9:00 PM CST
In force
12 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

635 
WHUS73 KLOT 181458
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
858 AM CST Thu Nov 18 2021

LMZ740>742-182300-
/O.UPG.KLOT.SC.Y.0092.000000T0000Z-211119T0900Z/
/O.NEW.KLOT.GL.W.0018.211118T1458Z-211119T0000Z/
/O.NEW.KLOT.SC.Y.0093.211119T0000Z-211119T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
858 AM CST Thu Nov 18 2021

...GALE WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST FRIDAY...

* WHAT...For the Gale Warning, westerly gales to 35 kt expected. 
  For the Small Craft Advisory, northwest winds 15 to 25 kt with 
  gusts up to 30 kt and waves of 2 to 5 feet expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...For the Gale Warning, until 6 PM CST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to 3 AM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ743-744-182300-
/O.UPG.KLOT.SC.Y.0092.000000T0000Z-211119T0900Z/
/O.NEW.KLOT.GL.W.0018.211118T1458Z-211119T0000Z/
/O.NEW.KLOT.SC.Y.0093.211119T0000Z-211119T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
858 AM CST Thu Nov 18 2021

...GALE WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST FRIDAY...

* WHAT...For the Gale Warning, westerly gales to 35 kt expected. 
  For the Small Craft Advisory, northwest winds 15 to 25 kt with 
  gusts up to 30 kt and waves 2 to 5 ft expected.

* WHERE...Calumet Harbor IL to Gary IN and Gary to Burns Harbor 
  IN.

* WHEN...For the Gale Warning, until 6 PM CST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to 3 AM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ745-182300-
/O.UPG.KLOT.SC.Y.0092.000000T0000Z-211119T1200Z/
/O.NEW.KLOT.GL.W.0018.211118T1458Z-211119T0000Z/
/O.NEW.KLOT.SC.Y.0093.211119T0000Z-211119T1200Z/
Burns Harbor to Michigan City IN-
858 AM CST Thu Nov 18 2021

...GALE WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST FRIDAY...

* WHAT...For the Gale Warning, westerly gales to 35 kt and and
  waves 5 to 8 feet occasionally 10 feet expected. For the Small 
  Craft Advisory, northwest winds 15 to 25 kt with gusts up to 30 
  kt and waves 4 to 7 ft occasionally 9 feet expected.

* WHERE...Burns Harbor to Michigan City IN.

* WHEN...For the Gale Warning, until 6 PM CST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to 6 AM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Borchardt
3 follow-up statements
028 
WHUS73 KLOT 181956
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
156 PM CST Thu Nov 18 2021

LMZ740>742-190400-
/O.CON.KLOT.GL.W.0018.000000T0000Z-211119T0000Z/
/O.CON.KLOT.SC.Y.0093.211119T0000Z-211119T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
156 PM CST Thu Nov 18 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 3 AM CST FRIDAY...

* WHAT...For the Gale Warning, westerly gales to 35 kt expected.
  For the Small Craft Advisory, northwest winds to 30 kt and waves
  of 3 to 5 feet, largest offshore, expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...For the Gale Warning, until 6 PM CST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to 3 AM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ743-744-190400-
/O.CON.KLOT.GL.W.0018.000000T0000Z-211119T0000Z/
/O.CON.KLOT.SC.Y.0093.211119T0000Z-211119T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
156 PM CST Thu Nov 18 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 3 AM CST FRIDAY...

* WHAT...For the Gale Warning, westerly gales to 35 kt expected.
  For the Small Craft Advisory, northwest winds to 30 kt and waves
  4 to 7 ft occasionally 9 feet expected.

* WHERE...Calumet Harbor IL to Gary IN and Gary to Burns Harbor 
  IN.

* WHEN...For the Gale Warning, until 6 PM CST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to 3 AM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ745-190400-
/O.CON.KLOT.GL.W.0018.000000T0000Z-211119T0000Z/
/O.CON.KLOT.SC.Y.0093.211119T0000Z-211119T1200Z/
Burns Harbor to Michigan City IN-
156 PM CST Thu Nov 18 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 AM CST FRIDAY...

* WHAT...For the Gale Warning, westerly gales to 35 kt expected.
  For the Small Craft Advisory, northwest winds to 30 kt and waves
  of 5 to 8 ft occasionally to 10 ft expected. 

* WHERE...Burns Harbor to Michigan City IN.

* WHEN...For the Gale Warning, until 6 PM CST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to 6 AM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Borchardt
540 
WHUS73 KLOT 182355
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
555 PM CST Thu Nov 18 2021

LMZ740>742-190800-
/O.EXP.KLOT.GL.W.0018.000000T0000Z-211119T0000Z/
/O.CON.KLOT.SC.Y.0093.211119T0000Z-211119T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
555 PM CST Thu Nov 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...
...GALE WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

* WHAT...Northwest winds to 30 kt, easing to 25 kt after midnight.
  Significant waves to 5 ft.

* WHERE...Illinois nearshore waters. 

* WHEN...Until 3 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743-744-190800-
/O.EXT.KLOT.GL.W.0018.000000T0000Z-211119T0300Z/
/O.EXT.KLOT.SC.Y.0093.211119T0300Z-211119T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
555 PM CST Thu Nov 18 2021

...GALE WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
3 AM CST FRIDAY...

* WHAT...For the Gale Warning, northwest gales to 35 kt expected.
  For the Small Craft Advisory, northwest winds to 30 kt.
  Significant waves to 7 ft, occasionally to 9 ft.

* WHERE...Gary to Burns Harbor IN and Calumet Harbor IL to Gary 
  IN.

* WHEN...For the Gale Warning, until 9 PM CST this evening. For 
  the Small Craft Advisory, from 9 PM this evening to 3 AM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ745-190800-
/O.EXT.KLOT.GL.W.0018.000000T0000Z-211119T0300Z/
/O.EXT.KLOT.SC.Y.0093.211119T0300Z-211119T1200Z/
Burns Harbor to Michigan City IN-
555 PM CST Thu Nov 18 2021

...GALE WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
6 AM CST FRIDAY...

* WHAT...For the Gale Warning, northwest gales to 35 kt expected.
  For the Small Craft Advisory, northwest winds to 30 kt.
  Significant waves to 8 ft, occasionally to 10 ft.

* WHERE...Burns Harbor to Michigan City IN.

* WHEN...For the Gale Warning, until 9 PM CST this evening. For 
  the Small Craft Advisory, from 9 PM this evening to 6 AM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
720 
WHUS73 KLOT 190311
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
911 PM CST Thu Nov 18 2021

LMZ743-744-190900-
/O.EXP.KLOT.GL.W.0018.000000T0000Z-211119T0300Z/
/O.CON.KLOT.SC.Y.0093.000000T0000Z-211119T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
911 PM CST Thu Nov 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds to 30 kt, diminishing to 20 to 25 kt
  after midnight. Significant waves to 6 ft, occasionally to 8 ft. 

* WHERE...Gary to Burns Harbor IN and Calumet Harbor IL to Gary 
  IN.

* WHEN...Until 3 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ745-191115-
/O.EXP.KLOT.GL.W.0018.000000T0000Z-211119T0300Z/
/O.CON.KLOT.SC.Y.0093.000000T0000Z-211119T1200Z/
Burns Harbor to Michigan City IN-
911 PM CST Thu Nov 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds winds to 30 kt, diminishing to 20 to 25 
  kt late. Significant waves to 8 ft, occasionally to 10 ft.

* WHERE...Burns Harbor to Michigan City IN.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-190900-
/O.CON.KLOT.SC.Y.0093.000000T0000Z-211119T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
911 PM CST Thu Nov 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...

* WHAT...Northwest winds to 30 kt, diminishing to 20 to 25 kt 
  after midnight. Significant waves to 5 ft.

* WHERE...Illinois nearshore waters.

* WHEN...Until 3 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Nov 18, 5:24 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Nov 18, 5:24 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
524 AM CST Thu Nov 18 2021

.SHORT TERM...
Issued at 330 AM CST Thu Nov 18 2021

Through Friday night...

Blustery and colder weather is on tap for today, with blustery west
winds gusting to 35 mph at times along with with a few flurries
later this morning and afternoon. Clouds should scatter out tonight
to allow viewing of the partial lunar eclipse which begins around
midnight and peaks around 3 am Friday morning. Friday will be dry
but still below average temperature-wise, though increasing high
clouds in the afternoon will be associated with return flow aloft
which will lead to a warm-up this weekend.

Deep surface low pressure near the western shore of James Bay
continues to pull slowly away from the region to the northeast this
morning. The western Great Lakes region remains in the southwestern
periphery of a broad area of low level cyclonic flow associated with
this departing disturbance, within which low level cold advection
will be enhanced today as the southern portion of the upper level
trough and it's mid-level cold pool move across the area. In
addition to steepening low-level lapse rates and helping to produce
blustery west winds with 35 mph gusts today, diurnally-enhanced
stratocu deck will be within the favorable temperature range for
producing flurries beneath the upper trough axis. This along with
the gusty winds and temperatures in the mid-upper 30s will add to
the wintry feel of the day.

The upper trough axis moves east of the forecast area early this
evening, with strong subsidence developing in its wake overnight
(indicated by 150 meter mid-level height rises). Combined with
continued dry low level advection, this should allow for scattering
and clearing of the stratocu deck from west to east through the
evening and early overnight hours. Winds will diminish markedly as
well, as the gradient weakens as surface high pressure ridge builds
in from the west overnight. A chilly night is in store, with
overnight lows ranging from the upper teens across cooler parts of
north central Illinois to the low to mid 20s elsewhere.

Friday will start out sunny as the surface high pressure ridge
slides east across the forecast area, though high clouds are
expected to increase during the midday and afternoon hours as warm
advection develops aloft ahead of a quick moving low-amplitude short
wave which will pass across the cwa Friday night. Low levels will
remain very dry as this wave moves through, and mid/high cloud cover
and modestly breezy south winds will be the only impacts and will
help to keep temps in the lower 30s across most of the area
overnight.

Ratzer

&&

.LONG TERM...
Issued at 330 AM CST Thu Nov 18 2021

Saturday through Wednesday...

Surface high pressure will continue drifting eastward Friday
night allowing southerly flow to return to the region. The gradual
advection of warmer air will make for a fairly pleasant Saturday
with highs in the mid-upper 40s. The southern stream of a semi-
split upper jet placement will then set up favorable synoptic
support for lift locally Saturday night, this combined with some
mid-level frontogenesis in the warm sector will provide increasing
chances for precipitation overnight ahead of an approaching cold
front.

The digging upper trough we have been mentioning the past few
days is still progged to move across the Northern Plains into the
Great Lakes region, while there is some variability in the finer
details, there is increasing consistency in low-pressure
strengthening across the upper Great Lakes with an attendant cold
front pushing across the local area. This will usher in another
period of blustery conditions Sunday night into Monday and a
chance for snow showers/flurries as cold air advects into the
area. Have nudged down temperatures a couple degrees from the
blended guidance accordingly.

Beyond Monday, the upper pattern remains somewhat active into
next week. Some ridging does fill in behind the departing trough
for a short period which should allow temperatures to moderate by
Wednesday with precip chances then increasing as another wave
approaches.

Petr

&&

.AVIATION...
For the 12Z TAFs...

Primary aviation forecast concerns:
 * Increasing westerly wind gusts today up to 30kt
 * VFR stratocu and flurries possible late AM into the afternoon

Winds become increasingly gusty through the morning hours as we
mix into stronger winds aloft amid a tightening pressure gradient.
Gusts up to 30kt will be possible at times late morning into the
afternoon. Winds ease this evening becoming light overnight into
Friday morning as high pressure begins to move overhead.

VFR stratocu around 3500-4500ft will increase in coverage today.
Although low levels will remain quite dry, temperatures in the
cloud layer may be just cold enough to throw out some flurries
today. Opted to account for this in a TEMPO for P6SM -SN. Skies
clear out overnight with light winds turning southwesterly after
daybreak.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Winthrop Harbor to Burns Harbor until 3
     AM Friday.

     Small Craft Advisory...Burns Harbor to Michigan City IN until 6
     AM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Nov 18, 4:03 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
403 AM CST Thu Nov 18 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-191015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
403 AM CST Thu Nov 18 2021 /503 AM EST Thu Nov 18 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Blustery west winds will gust around 35 mph during the midday
and afternoon hours as a deep area of low pressure pulls slowly
away from the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sunday and Monday...
  Limited Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-191015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
403 AM CST Thu Nov 18 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely mainly north
   of downtown Chicago Friday night.
Sunday through Tuesday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 8:58 AM CSTSmall Craft AdvisoryLOT21 hr

Nearby

Gale Warnings in Illinois, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.